Rhode Island, 2016Coastal Flood and Heavy Snow in Rhode Island, February 8 to 9, 2016
February 8 to 9, 2016 · NWS BOX · 10 events in 7 counties and zones
A very powerful low pressure system tracked up the east coast, passing southeast of Southern New England. This storm brought heavy snow and gusty winds, resulting in blizzard conditions along the Massachusetts east coast.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very powerful low pressure system tracked up the east coast, passing southeast of Southern New England. This storm brought heavy snow and gusty winds, resulting in blizzard conditions along the Massachusetts east coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Feb 8, 3:33 AM EST, 57 minutes earlier.
Area forecast discussion, Feb 8, 3:33 AM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
333 AM EST MON FEB 8 2016
.SYNOPSIS...
HIGH PRESSURE WILL BRING DRY WEATHER WITH MILD TEMPERATURES INTO
THIS EVENING. A POWERFUL OCEAN STORM DEVELOPING OFF THE CAROLINA
COAST WILL BRING HEAVY SNOW...STRONG WINDS AND COASTAL FLOODING TO
EASTERN MASSACHUSETTS AND RHODE ISLAND MONDAY AND MONDAY NIGHT.
ADDITIONAL SHORTWAVES MOVE PAST NEW ENGLAND TUESDAY THROUGH
THURSDAY MAINTAINING CLOUDS AND A CHANCE OF SNOW SHOWERS. AN
ARCTIC COLD FRONT WILL CROSS THE REGION THURSDAY...FOLLOWED BY DRY
AIR AND COLDER THAN NORMAL TEMPERATURES FOR THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1025 PM UPDATE...
NO CHANGES WILL BE MADE TO THE CURRENT FORECAST UNTIL WE THOROUGHLY
REVIEW THE ENTIRE 00Z SUITE OF MODEL DATA ALONG WITH THE LATEST
RADAR/SATELLITE TRENDS. IMPRESSIVE STORM WITH LIGHTNING SHOWING UP
EAST OF THE CAROLINAS. SNOW REACHES THE SOUTH COAST BETWEEN 2 AND
4AM...PROVIDENCE TO TAUNTON LINE BETWEEN 3 AND 5 AM...THEN INTO THE
BOSTON/WORCESTER METRO AREAS BETWEEN 5 AND 7 AM. PORTIONS OF THE
CAPE/ISLANDS AND IMMEDIATE SOUTH COAST MAY BEGIN BRIEFLY AS
RAIN...BUT WILL QUICKLY FLIP TO SNOW BY 6 AM OR SO.
THE BIGGEST UNCERTAINTY IS HOW FAR NORTHWEST DOES THE HEAVY SNOW
SHIELD REACH GIVEN THE POWERFUL STORM TRACKING SO FAR SOUTHEAST OF
THE BENCHMARK. AS PREVIOUS FORECAST NOTED...STRONG EAST TO NORTHEAST
LOW LEVEL JET WELL NORTH OF THE STORM WILL ALLOW PRECIPITATION
SHIELD TO REACH FURTHER NORTHWEST THAN ONE WOULD NORMALLY EXPECT
FROM THIS TRACK. THERE ALSO WILL LIKELY BE OCEAN ENHANCEMENT FROM
COLD LOW LEVEL NORTHEAST FLOW DEVELOPING...AS WELL AS THE LAND/SEA
AND COASTAL FRONT WHICH WILL BE SAGGING SOUTH. FINALLY...MAY ALSO BE
SOME UPSLOPE ENHANCEMENT ALONG THE EAST SLOPES OF THE WORCESTER
HILLS WITH NORTHEAST LOW LEVEL FLOW. ON THE FLIP SIDE OF THE
COIN...CONVECTION OFF THE CAROLINA COAST SOMETIMES CAUSES ISSUES
WITH THE MODEL QPF FIELDS AND LIMIT NORTHWEST EXTENT OF HEAVY SNOW.
MID LEVEL CENTERS SO FAR SOUTHEAST OF THE REGION MAY ALSO BE A
LIMITATION...SINCE WE MAY HAVE TO RELY ON LOW LEVEL/MESOSCALE FORCES
FOR THE HEAVIEST SNOW. OVERALL...HEAVIEST SNOW FALL WILL BE ALONG
THE COAST PARTICULARLY FAR SOUTHEAST MA/CAPE AND ISLANDS...BUT THERE
MAY BE OTHER BANDED AREAS FOR MESOSCALE REASONS. A MUCH BROADER
AREA OF LIGHT TO MODERATE SNOW WILL WORK BACK INTO THE INTERIOR.
OVERALL...IF ANYTHING SNOWFALL AMOUNTS MAY BE A TAD HIGH BASED ON
SOME OF THE LATEST DATA BUT WILL HOLD THE FORECAST UNTIL REVIEWING
THE ENTIRE 00Z MODEL SUITE.
REGARDLESS OF SNOW AMOUNTS...THIS WILL BE A MAJOR WINTER STORM WITH
BLIZZARD CONDITIONS ALONG THE SOUTHEAST NEW ENGLAND COAST. BLOWING
AND DRIFTING SNOW WITH 40 TO 60 MPH WIND GUSTS ACROSS THE CAPE AND
ISLANDS WILL RESULT IN NEAR WHITEOUT CONDITIONS ALONG WITH SCATTERED
POWER OUTAGES.
PREVIOUS DISCUSSION...
*** BLIZZARD WARNING PLYMOUTH COUNTY/CAPE COD AND THE ISLANDS ***
*** STRONG WINDS/HEAVY WET SNOW/POTENTIAL POWER OUTAGES SOUTHEAST
MASSACHUSETTS ***
*** HEAVY SNOW LIKELY ALL OF EASTERN MA/RI AND NORTHEAST CT ***
*** SIGNIFICANT COASTAL FLOODING LIKELY SOUTH OF BOSTON ***
12Z MODELS...
12Z GLOBAL GUIDANCE ECMWF/UKMET AND GFS HAVE ALL TRENDED UPWARD IN
QPF/SNOWFALL. THIS COMBINED WITH THE SAME TREND IN THE 12Z RGEM
GIVES US HIGHER CONFIDENCE IN THE VERY ROBUST 12Z NAM WHICH IS
PICKING UP ON THE OCEAN EFFECT AND LAND/SEA ENHANCEMENT OVER
PLYMOUTH COUNTY INTO THE UPPER CAPE. THUS THIS PORTION OF THE
FORECAST WILL BE HEAVILY BASED ON THE 12Z NAM. FURTHERMORE THE NAM
HIGHEST SKILL IS WITHIN THE FIRST 36 HRS. THUS WE ARE IN THE NAM
WHEELHOUSE.
OVERVIEW ...
IMPRESSIVE SOUTHERN STREAM SYSTEM OFF THE SOUTHEAST U.S. COAST
THIS AFTERNOON WITH EXPLOSIVE CYCLOGENESIS UNDERWAY. MESOANALYSIS
INDICATING PRES FALLS ON THE ORDER OF 7MB IN THE PAST 3 HRS OFF
THE VA COAST. WATER VAPOR SATELLITE IMAGERY SHOWING A NICE
SUBTROPICAL PLUME OF MOISTURE BEING TAPPED FROM THE BAHAMAS AND
ADVANCING UP THE EASTERN SEABOARD. THIS VERTICALLY STACKED LOW
TRACKS WELL SOUTHEAST OF THE 40N/70W BENCHMARK 18Z MON WHICH
TYPICALLY MEANS TOO FAR OUT TO SEA FOR SOUTHERN NEW ENGLAND.
HOWEVER THIS CYCLONE IS VERY INTENSE WITH SURFACE PRES LOWERING TO
ABOUT 975 MB 18Z MON AND WITH A VERY LARGE MID LEVEL CIRCULATION
THAT OVERSPREADS RI AND EASTERN MA. THUS HEAVY SNOW WILL TRACK
MUCH FARTHER INLAND THAN WHAT THIS TYPICAL TRACK OFFERS. IN FACT A
MODEL BLEND GIVES STORM TOTAL QPF OF UP TO 0.50 INCHES ACROSS
EASTERN CT INTO THE WORCESTER HILLS TO NORTHEAST MA/NH BORDER.
ONSET ...
SNOW OVERSPREADS MUCH OF THE AREA BETWEEN 08Z/3AM AND 11Z/6AM
WITH MAIN SHIELD APPROACHING THE SOUTH COAST FROM THE OCEAN.
HOWEVER THERE MAY BE SOME LIGHTER UPSLOPE SNOWS DURING THIS TIME
ACROSS THE HIGHER TERRAIN OF THE WORCESTER HILLS NORTHWARD TO THE
MA/NH BORDER. THIS IS IN RESPONSE TO INCREASING MOIST ONSHORE
FLOW. PRECIP MAY INITIALLY BEGIN AS RAIN OR A MIX OF RAIN/SNOW BUT
QUICKLY CHANGE TO ALL SNOW TOWARD 12Z/7AM.
SNOW INTENSITY ...
HEAVIEST SNOW WITH HOURLY RATES OF 1-2" WILL OCCUR 12Z-20Z.
TRAVEL IS NOT RECOMMENDED DURING THIS TIME. IT WILL CONTINUE
SNOWING AFTER 20Z/3PM BUT AT A MUCH LESSER INTENSITY. HEAVY SNOW
MAY LINGER UNTIL 7 PM ACROSS CAPE COD AND PLYMOUTH COUNTY. SNOW
GROWTH LOOKS GOOD ACROSS RI AND EASTERN MA 09Z-17ZISH. THIS
ENHANCE THE SNOWFALL RATES AND LOWER VSBY. IN ADDITION A SHARP
COASTAL FRONT WILL SETUP VICINITY OF THE I-95 CORRIDOR WITH
SHALLOW ARCTIC AIR ON THE WESTWARD SIDE OF THE BOUNDARY. THIS
BOUNDARY WILL ENHANCE SNOWFALL ALONG AND TO THE EAST WHILE
DIMINISHING SNOWFALL WEST OF THE WORCESTER HILLS INTO THE CT RVR
VLY. FURTHERMORE THIS SHALLOW ARCTIC AIR WILL RESULT IN OCEAN
EFFECT SNOWS TO DEVELOP AND ENHANCE OVERALL SNOWFALL RATES FIRST
ACROSS CAPE ANN AND SLIPPING SOUTH WITH THE ARCTIC AIRMASS DURING
THE AFTERNOON INTO PLYMOUTH COUNTY AND CAPE COD. OVERALL THE
MORNING COMMUTE WILL BE GREATLY IMPACTED AND ALSO THE LATE DAY
COMMUTE ESPECIALLY TRAVEL ACROSS RT-3 IN PLYMOUTH COUNTY AND
ACROSS CAPE COD.
STRONG WINDS/WET SNOW/POWER OUTAGES ...
INITIALLY BLYR LAYER AND SURFACE TEMPS WILL BE MARGINAL TO
SUPPORT SNOW ACROSS SOUTHEAST MA. THIS WILL RESULT IN A HEAVY WET
SNOW DURING THE MORNING HOURS. WITH TREES ALREADY STRESSED ACROSS
THIS REGION FROM FRIDAY/S SNOWSTORM THERE WILL BE AN INCREASED
RISK FOR DOWN TREE LIMBS AND ADDITIONAL POWER OUTAGES. ADDING TO
THIS THREAT WILL BE VERY STRONG NORTHEAST WINDS WITH GUSTS UP TO
50 TO 60 MPH FROM PLYMOUTH COUNTY SOUTHWARD TO CAPE COD AND THE
ISLANDS. EVEN A LOW RISK OF A FEW LOCATIONS HERE POSSIBLY GUSTING
UP TO 70 MPH!
HAZARDS/HEADLINES ...
GIVEN THE ABOVE REASONING WE WILL UPGRADE TO A BLIZZARD WARNING
FOR ALL OF PLYMOUTH COUNTY...CAPE COD AND THE ISLANDS GIVEN THE
LIKELIHOOD OF 8 TO 12 INCHES ACROSS THIS AREA WITH LOW RISK OF UP
TO 18" ACROSS COASTAL PLYMOUTH AND UPPER CAPE COD. THIS COMBINED
WITH STRONG TO DAMAGING WINDS WILL REDUCE VSBY TO 1/4 MILE OR LESS
AT TIMES MONDAY. WINTER STORM WARNINGS FOR THE REMAINDER OF
EASTERN MA TO NH BORDER...ALL OF RI AND NORTHEAST EASTERN CT FOR
5-8 INCHES. WINTER WEATHER ADVISORIES FOR REMAINDER OF NORTHERN
CT ...WESTERN-CENTRAL MA FOR 2-5 INCHES.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
MONDAY NIGHT...
OFFSHORE LOW PRESSURE MOVES OFF SOUTH OF NOVA SCOTIA MONDAY
NIGHT. ALTHOUGH UPPER DYNAMICS ARE MARGINAL...LOW LEVEL LIFT WILL
DRAW UPON THE LINGERING NORTHEAST FLOW OFF THE GULF OF MAINE TO
BRING SNOW TO THE REGION...ESPECIALLY AREAS EAST OF THE CENTRAL
HILLS. THE BEST CHANCE WILL BE IN SOUTHEAST MASS/CAPE COD WHERE
THE EXPOSURE TO THE NORTHEAST FLOW IS STRONGEST. SNOW WILL TAPER
OFF OVERNIGHT AS THE OFFSHORE LOW GETS FARTHER AWAY.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
BIG PICTURE...
RIDGE WEST/TROUGH EAST CONTINUES THROUGH THE WEEK. LONG RANGE MODELS
SHOW A SIMILAR SERIES OF SHORTWAVES MOVING THROUGH NEW ENGLAND
MIDWEEK...THE LAST MOVING THROUGH ON THURSDAY. THE FINAL SHORTWAVE
ORIGINITATED OVER ARCTIC CANADA AND IT IS NO SURPRISE THAT TEMPS
OVER US COOL SIGNIFICANTLY AFTER IT PASSES.
CLOSED LOW FROM BAFFIN ISLAND THEN SLIPS SOUTH AND MAINTAINS THE
CYCLONIC FLOW OVER EASTERN CANADA AND THE NORTHEAST USA. THE ECMWF
FORMS AN OUTLIER SOLUTION THAT DRAWS THIS CLOSED LOW INTO THE
NORTHEAST USA SATURDAY WHILE THE GFS AND GGEM HOLD IT OVER QUEBEC.
THE CONSEQUENCE IS THAT THE ECMWF FORMS A SIGNIFICANT WEEKEND
SNOWSTORM WHILE THE OTHERS FORM A WEAK WAVE WELL OFFSHORE.
THE FORECAST FAVORS A MODEL CONSENSUS THROUGH FRIDAY...THEN FAVORS A
CONSENSUS WITHOUT THE ECMWF OVER NEXT WEEKEND.
THE DAILIES...
TUESDAY...POSITION OF UPPER TROUGH CONTINUES TO FAVOR FORMATION OF
ANOTHER COASTAL LOW OFF THE MID ATLANTIC COAST. SAID COASTAL LOW
THEN MOVES NORTHEAST TOWARD THE 40N/70W BENCHMARK. THIS WOULD
MAINTAIN AT LEAST WEAK LIFT OVER SOUTHERN NEW ENGLAND. FGEN FIELDS
ARE MARGINAL BUT FAVOR SOUTH COASTAL SECTIONS AND ESPECIALLY CAPE
COD AND THE ISLANDS. NOT CONFIDENT ON SNOW SHOWERS VS A STRATIFORM
SNOW. WE WILL MAINTAIN CHANCE POPS FOR SNOW SHOWERS WITH HIGHEST
POPS IN THE MIDDAY/AFTERNOON. MOISTURE FIELDS SUGGEST POTENTIAL FOR
A FEW INCHES...TECHNICALLY A MODERATE SNOW ACCUM...ACROSS
RI/SOUTHEAST MASS.
WEDNESDAY-THURSDAY... ADDITIONAL SHORTWAVES MOVE THROUGH AND THE
UPPER COLD POOL APPROACHES. THE FINAL SHORTWAVE IN THIS GROUP MOVES
THROUGH THURSDAY AND IS ASSOCIATED WITH AN ARCTIC COLD FRONT. THIS
SUGGESTS A CONTINUED POTENTIAL FOR SCATTERED SNOW SHOWERS. ONLY
LIMITED MIXING WEDNESDAY...TO 950 MB...WITH TEMPS SUPPORTING MAX SFC
TEMPS IN THE 30S. DEEPER MIXING THURSDAY AS COLD ADVECTION STARTS.
MIXING REACHES ABOVE 900 MB THURSDAY WITH TEMPS SUPPORTING UPPER 20S-
LOWER 30S. WINDS IN THE THURSDAY MIXED LAYER ARE FORECAST AT 25-30
MPH...SHOULD BE AVAILABLE AS NORTHWEST GUSTS.
FRIDAY-SATURDAY-SUNDAY... ARCTIC AIR POURS INTO NEW ENGLAND AND IS
WITH US THROUGH THE WEEKEND. MIXING WILL BRING 25 KNOT WINDS TO THE
SURFACE IN GUSTS. TEMPS AT 850 MB WILL FALL INTO THE -20S AND
SUGGEST MAX SFC TEMPS IN THE 20S FRIDAY AND 15-25 SAT-SUN. GIVEN THE
SOURCE REGION OF THE AIRMASS...MODEL SUGGESTIONS OF MIN TEMPS IN THE
SINGLE NUMBERS EITHER SIDE OF ZERO LOOK REASONABLE. SUCH COLD AIR
ALOFT AND WINDS OVER 10 KT WILL GENERATE OCEAN EFFECT SNOW
SHOWERS...BUT THE WIND DIRECTION SHOULD KEEP THE SHOWERS OFFSHORE.
AS NOTED ABOVE...WE WILL NEED TO MONITOR FUTURE MODEL SUITES TO SEE
IF THE 00Z ECMWF WEEKEND LOW IS A BLIP OR AN ACTUAL PROBLEM.
&&
.AVIATION /09Z MONDAY THROUGH FRIDAY/...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.
SHORT TERM /THROUGH TONIGHT/...
THRU MIDNIGHT ...
VFR/DRY WITH LGT/VRB WINDS BECOMING NORTHEAST.
AFTER MIDNIGHT ...
CIGS LOWERING QUICKLY INTO MVFR AFTER MIDNIGHT WITH LIGHT SNOW
DEVELOPING THROUGHOUT THE REGION 08Z-12Z. VSBYS MAINLY VFR/MVFR
IN LIGHT SNOW BUT QUICKLY LOWERING TO IFR/LIFR TOWARD 12Z SOUTH
COAST OF MA.
AFTER 12Z MONDAY ...
HEAVY SNOW AT TIMES ACROSS RI AND ALL OF EASTERN MA WITH IFR/LIFR
12Z-18Z...POSSIBLY LINGERING TO 21Z-24Z SOUTHEAST MA. SNOWFALL
RATES OF 1-2" WILL BE COMMON 12Z-18Z OVER RI AND EASTERN MA...LESS
INTO CT-WESTERN/CENTRAL MA. VERY STRONG WINDS ALONG THE EASTERN MA
COAST WITH STRONGEST OVER PLYMOUTH COUNTY/CAPE COD AND THE ISLANDS
WITH AFTERNOON WIND GUSTS UP TO 55 KT LIKELY WITH LOW PROB UP 65
KT! SNOWFALL TOTALS THRU 00Z TUE ...
KFMH ... 10-16 INCHES
KBOS ... 6 TO 10 INCHES
KPVD ... 8 TO 12 INCHES
KBDL ... 2 TO 5 INCHES
KORH ... 4 TO 7 INCHES
KBOS TERMINAL ... MODERATE TO HIGH CONFIDENCE IN TAF. HEAVY SNOW
THREAT 12Z-18Z WITH VSBY 1/4 OR LESS AT TIMES.
KBDL TERMINAL...MODERATE TO HIGH CONFIDENCE IN TAF. HEAVIEST SNOW
SHOULD REMAIN EAST ACROSS RI AND EASTERN MA.
OUTLOOK /TUESDAY THROUGH FRIDAY/...
OUTLOOK...TUESDAY THROUGH FRIDAY...MODERATE CONFIDENCE.
TUESDAY...MODERATE CONFIDENCE. LIGHT SNOW OR SNOW SHOWERS WITH
HIGHEST CHANCE IN RI AND SOUTHEAST MASS. IFR CIGS/VSBYS IN SNOW
SHOWERS.
WEDNESDAY...LOW-MODERATE CONFIDENCE. MVFR CIGS/VSBYS IN SCATTERED
SNOW SHOWERS.
FRIDAY...MODERATE CONFIDENCE. MOSTLY VFR. NORTHWEST WINDS GUSTING
25-30 KNOTS. OCEAN EFFECT SNOW SHOWERS JUST OFF THE COAST WITH
LOWER CIGS/VSBYS.
&&
.MARINE...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.
SHORT TERM /THROUGH TONIGHT/...HIGH CONFIDENCE.
OVERNIGHT...W TO SW WINDS GUSTING TO 20-25 KT OVER THE EASTERN MA
WATERS...GRADUALLY DIMINISHING TOWARD DAYBREAK.
TODAY...TRANQUIL WIND AND SEAS ALONG WITH DRY WEATHER AND GOOD
VSBY.
TONIGHT...NE WINDS INCREASE TO GALE FORCE ACROSS THE RI AND
SOUTHERN MA WATERS...AND POSSIBLY THE NORTHERN MA WATERS TOWARD
DAYBREAK. GALE WARNINGS POSTED FOR ALL OF THE MA AND RI COASTAL
WATERS. VSBY LOWERING IN SNOW LATE ALONG THE SOUTH COAST. SEAS
WILL BUILD RAPIDLY WITH POWERFUL LOW PRES WELL OFF THE NORTH
CAROLINA COAST COMBINING WITH A 1035 MB SURFACE HIGH OVER QUEBEC.
MONDAY...GALE FORCE WINDS GUSTING TO 35-45 KTS OVER ALL COASTAL
WATERS ALONG WITH VISIBILITIES REDUCED TO BELOW 1 MILE IN SNOW.
LOCALLY NEAR ZERO VISIBILITY POSSIBLE IN HEAVIER SNOW SQUALLS. THE
ONLY EXCEPTION IS OVER NARRAGANSETT BAY WHERE SMALL CRAFT
ADVISORIES ARE POSTED FOR WIND GUSTS OF LESS THAN 30 KTS.
VERY ROUGH SEAS BUILDING UP TO 14-18 FEET OFF THE MA COAST.
OUTLOOK /TUESDAY THROUGH FRIDAY/...MODERATE CONFIDENCE.
TUESDAY...NORTH TO NORTHEAST WINDS WILL BE 20 KNOTS OR LESS. SEAS
WILL SLOWLY SUBSIDE THROUGH THE DAY BUT REMAIN 5 FEET OR HIGHER ON
THE EXPOSED WATERS. SMALL CRAFT ADVISORY WILL BE NEEEDED.
WEDNESDAY...WINDS BECOME WEST LESS THAN 20 KNOTS. SEAS LINGER 5 FEET
OR HIGHER ON THE SOUTEHRN WATERS AS WELL AS EAST OF CAPE COD. A
SMALL CRAFT ADVISORY WILL BE NEEDED.
THURSDAY-FRIDAY...AN ARCTIC COLD FRONT SWEEPS ACROSS THE WATERS
THURSDAY...FOLLOWED BY MUCH COLDER AIR. WINDS WILL SHIFT NORTHWEST
WITH GUSTS 25 TO 30 KNOTS. SEAS OF 5-7 FEET MAINLY ON THE OUTER
WATERS...SUBSIDING FRIDAY.
&&
.TIDES/COASTAL FLOODING...
4 PM UPDATE ...
HAVE UPGRADED TO A COASTAL FLOOD WARNING SOUTH OF BOSTON THRU
COASTAL PLYMOUTH COUNTY TO CAPE COD AND NANTUCKET GIVEN HIGHER
CONFIDENCE OF STRONG WIND FIELD ACROSS THIS REGION. EXPECTING
AREAS OF MODERATE COASTAL FLOODING IN THIS AREA. LOW LEVEL WINDS
DROP OFF FROM BOSTON NORTHWARD. THUS LESS STORM SURGE AND COASTAL
FLOODING LIKELY IN THE MINOR CATEGORY. HIGH TIDE CYCLE OF GREATEST
CONCERN IS THE LATE MONDAY MORNING TO MIDDAY...BASICALLY 9 AM TO 1
PM IS THE TIMELINE.
EXPECTING A STORM SURGE OF AROUND 2 FT ACROSS THE WARNING AREA
WITH 1-1.5 FT FROM BOSTON NORTHWARD TO THE MA/NH BORDER. ETSS WAS
HIGHER THAN THE ESTOFS AND SEEMS REASONABLE GIVEN NE WINDS WILL
GUSTS 50 TO 60 MPH WITH LOW RISK OF 70 MPH ACROSS CAPE COD AND
NANTUCKET. THUS FOLLOWED THE MORE BULLISH ETSS SURGE. IN ADDITION
LARGE WAVES OF 10-20 FT JUST OFFSHORE ON TOP OF THESE HIGH WATER
LEVELS WILL PROMOTE WAVES TO RUNUP THE SHORELINE AND UP AND OVER
SEAWALLS AND OTHER STRUCTURES. THIS WILL ALSO RESULT IN POTENTIAL
MODERATE BEACH EROSION. AGAIN GREATEST IMPACTS MONDAY 9 AM TO 1 PM
ALONG PLYMOUTH COAST TO CAPE COD BAY TO NANTUCKET...WITH LESS
IMPACTS BOSTON NORTHWARD TO MA/NH BORDER.
COULD HAVE SOME MINOR COASTAL FLOODING DURING THE LATE MON EVENING
TOWARD MIDNIGHT HIGH TIDE CYCLE. HOWEVER ASTRO TIDE IS
LOWER...LESS WINDS AND PRES RISES OVERSPREADING THE AREA.
RHODE ISLAND COASTLINE ...
GIVEN THIS OCEAN STORM IS DEVELOPING SO FAR SOUTH OF NEW ENGLAND
THERE MAY BE ENOUGH SE SWELLS AND PUSH OF WATER THAT MINOR COASTAL
FLOODING MAY OCCUR DURING THE MON EVENING HIGH TIDE CYCLE. WILL
HAVE TO WATCH THIS CLOSELY.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WARNING UNTIL 7 AM EST TUESDAY FOR CTZ002>004.
MA...BLIZZARD WARNING UNTIL 7 PM EST THIS EVENING FOR MAZ018-019-
021>024.
COASTAL FLOOD WARNING FROM 9 AM THIS MORNING TO 1 PM EST THIS
AFTERNOON FOR MAZ019-022-024.
WINTER STORM WARNING UNTIL 7 AM EST TUESDAY FOR MAZ004>007-
012>017-020-026.
COASTAL FLOOD ADVISORY FROM 9 AM THIS MORNING TO 1 PM EST THIS
AFTERNOON FOR MAZ007-015-016-023.
WINTER WEATHER ADVISORY UNTIL 7 AM EST TUESDAY FOR MAZ002-003-
008>011.
RI...BLIZZARD WARNING UNTIL 7 PM EST THIS EVENING FOR RIZ008.
WINTER STORM WARNING UNTIL 7 AM EST TUESDAY FOR RIZ001>007.
MARINE...STORM WARNING UNTIL 6 PM EST THIS EVENING FOR ANZ231>234-250-
254>256.
GALE WARNING UNTIL 9 PM EST THIS EVENING FOR ANZ230-235-237.
GALE WARNING UNTIL 7 PM EST THIS EVENING FOR ANZ236.
GALE WARNING UNTIL 10 PM EST THIS EVENING FOR ANZ251.
&&
SYNOPSIS...WTB/NOCERA
NEAR TERM...FRANK/NOCERA
SHORT TERM...NOCERA
LONG TERM...WTB
AVIATION...WTB
MARINE...WTB
TIDES/COASTAL FLOODING...Hazardous weather outlook, Feb 8, 3:57 AM EST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
357 AM EST MON FEB 8 2016
MAZ018-021-RIZ008-090900-
WESTERN PLYMOUTH MA-SOUTHERN PLYMOUTH MA-BLOCK ISLAND RI-
357 AM EST MON FEB 8 2016
...BLIZZARD WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS
AND SOUTHERN RHODE ISLAND.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
BLIZZARD WARNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
ACCUMULATING SNOW IS ALSO POSSIBLE IN SNOW SHOWERS TUESDAY AND
WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MAZ019-022-024-090900-
EASTERN PLYMOUTH MA-BARNSTABLE MA-NANTUCKET MA-
357 AM EST MON FEB 8 2016
...BLIZZARD WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
...COASTAL FLOOD WARNING IN EFFECT FROM 9 AM THIS MORNING TO 1 PM
EST THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
BLIZZARD WARNING.
COASTAL FLOOD WARNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
ACCUMULATING SNOW IS ALSO POSSIBLE IN SNOW SHOWERS TUESDAY AND
WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MAZ023-090900-
DUKES MA-
357 AM EST MON FEB 8 2016
...BLIZZARD WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 1 PM
EST THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
BLIZZARD WARNING.
COASTAL FLOOD ADVISORY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
ACCUMULATING SNOW IS ALSO POSSIBLE IN SNOW SHOWERS TUESDAY AND
WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CTZ002>004-MAZ004>006-012>014-017-020-026-RIZ001>007-090900-
HARTFORD CT-TOLLAND CT-WINDHAM CT-NORTHERN WORCESTER MA-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-SOUTHERN WORCESTER MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-NORTHERN BRISTOL MA-
SOUTHERN BRISTOL MA-NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-
357 AM EST MON FEB 8 2016
...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL
MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...NORTHERN RHODE ISLAND
AND SOUTHERN RHODE ISLAND.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
ACCUMULATING SNOW IS ALSO POSSIBLE IN SNOW SHOWERS TUESDAY AND
WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MAZ007-015-016-090900-
EASTERN ESSEX MA-SUFFOLK MA-EASTERN NORFOLK MA-
357 AM EST MON FEB 8 2016
...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST TUESDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 1 PM
EST THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN MASSACHUSETTS AND
NORTHEASTERN MASSACHUSETTS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
COASTAL FLOOD ADVISORY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
ACCUMULATING SNOW IS ALSO POSSIBLE IN SNOW SHOWERS TUESDAY AND
WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MAZ002-003-008>011-090900-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
357 AM EST MON FEB 8 2016
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ231>234-250-254>256-090900-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
357 AM EST MON FEB 8 2016
...STORM WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
STORM WARNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ251-090900-
MASSACHUSETTS BAY AND IPSWICH BAY-
357 AM EST MON FEB 8 2016
...GALE WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ230-235-237-090900-
BOSTON HARBOR-RHODE ISLAND SOUND-BLOCK ISLAND SOUND-
357 AM EST MON FEB 8 2016
...GALE WARNING IN EFFECT UNTIL 9 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ236-090900-
NARRAGANSETT BAY-
357 AM EST MON FEB 8 2016
...GALE WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR RHODE ISLAND COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON
YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON
YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON
Event by event
6 heavy snow, 2 coastal flood, 1 high wind, 1 winter weather. Local standard time, as filed.
Heavy Snow, Block Island
- When
- February 8, 4:30 AM EST to 7:45 PM EST
- Where
- Block Island forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.397, -71.620 (the zone’s center; the record gives no point)
Five to six inches of snow fell on Block Island.
High Wind, Washington
- When
- February 8, 4:40 AM EST
- Where
- Washington forecast zone
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 41.397, -71.620 (the zone’s center; the record gives no point)
An amateur radio operator recorded a 61 mph wind gust on their home weather station in Charlestown. No damage was reported.
Heavy Snow, Washington
- When
- February 8, 5:00 AM EST to 7:30 PM EST
- Where
- Washington forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 41.397, -71.620 (the zone’s center; the record gives no point)
Five to eight inches of snow fell across Washington County.
Winter Weather, Newport
- When
- February 8, 6:00 AM EST to 10:00 PM EST
- Where
- Newport forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.500, -71.281 (the zone’s center; the record gives no point)
Four to six inches of snow fell across Newport County.
Heavy Snow, Western Kent
- When
- February 8, 7:00 AM EST to February 9, 4:00 AM EST
- Where
- Western Kent forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 41.673, -71.579 (the zone’s center; the record gives no point)
Eight to nine inches of snow fell across western Kent County.
Heavy Snow, Eastern Kent
- When
- February 8, 7:00 AM EST to February 9, 4:00 AM EST
- Where
- Eastern Kent forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.673, -71.579 (the zone’s center; the record gives no point)
Five to seven inches of snow fell across eastern Kent County.
Heavy Snow, Northwest Providence
- When
- February 8, 7:00 AM EST to 11:00 PM EST
- Where
- Northwest Providence forecast zone
- Reported by
- Public
- Coordinates
- 41.871, -71.579 (the zone’s center; the record gives no point)
Six to nine inches of snow fell across northwestern Providence County.
Heavy Snow, Southeast Providence
- When
- February 8, 7:00 AM EST to 11:00 PM EST
- Where
- Southeast Providence forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 41.871, -71.579 (the zone’s center; the record gives no point)
Four to eight inches of snow fell across southeastern Providence County.
Coastal Flood, Eastern Kent
- When
- February 9, 8:00 AM EST to 9:00 AM EST
- Where
- Eastern Kent forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 41.673, -71.579 (the zone’s center; the record gives no point)
Arnold's Neck Drive in Warwick was closed due to coastal flooding.
Coastal Flood, Washington
- When
- February 9, 8:00 AM EST to 9:00 AM EST
- Where
- Washington forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 41.397, -71.620 (the zone’s center; the record gives no point)
Earle Drive in Wickford was flooded, nearly cutting off access to the peninsula.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Coastal Flood
- Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Wisconsin, February 8 to 9, 20161 death · 1 event
- Wildfire in Texas, February 8, 2016$150,000 · 5 events
- Blizzard and Coastal Flood in Massachusetts, February 8 to 9, 2016$21,000 · 51 kt wind · 31 events
- Winter Storm and Winter Weather in Tennessee, February 8 to 10, 201633 events
- Winter Storm and Winter Weather in Ohio, February 8 to 9, 201625 events
- Winter Storm and Winter Weather in Georgia, February 8 to 12, 201614 events
- Winter Storm and Winter Weather in Maryland, February 8 to 9, 201613 events
- Winter Weather in West Virginia, February 8 to 9, 201611 events
- Winter Weather in North Carolina, February 8 to 11, 20169 events
- Coastal Flood in New Jersey, February 8, 20168 events
- Heavy Snow in Virginia, February 8 to 9, 20167 events
- Heavy Snow in Tennessee, February 8 to 9, 20166 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 621307, 621311, 621305, 621300, 621298, 621299, 621302, 621303, 621318, 621319.